Optimal scaling of the MALA algorithm with irreversible proposals for Gaussian targets

Michela Ottobre, Natesh S. Pillai, Konstantinos Spiliopoulos*

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

2 Citations (Scopus)
32 Downloads (Pure)


It is well known in many settings that reversible Langevin diffusions in confining potentials converge to equilibrium exponentially fast. Adding irreversible perturbations to the drift of a Langevin diffusion that maintain the same invariant measure accelerates its convergence to stationarity. Many existing works thus advocate the use of such non-reversible dynamics for sampling. When implementing Markov Chain Monte Carlo algorithms (MCMC) using time discretisations of such Stochastic Differential Equations (SDEs), one can append the discretization with the usual Metropolis–Hastings accept–reject step and this is often done in practice because the accept–reject step eliminates bias. On the other hand, such a step makes the resulting chain reversible. It is not known whether adding the accept–reject step preserves the faster mixing properties of the non-reversible dynamics. In this paper, we address this gap between theory and practice by analyzing the optimal scaling of MCMC algorithms constructed from proposal moves that are time-step Euler discretisations of an irreversible SDE, for high dimensional Gaussian target measures. We call the resulting algorithm the ipMALA , in comparison to the classical MALA algorithm (here ip is for irreversible proposal). In order to quantify how the cost of the algorithm scales with the dimension N, we prove invariance principles for the appropriately rescaled chain. In contrast to the usual MALA algorithm, we show that there could be two regimes asymptotically: (i) a diffusive regime, as in the MALA algorithm and (ii) a “fluid” regime where the limit is an ordinary differential equation. We provide concrete examples where the limit is a diffusion, as in the standard MALA, but with provably higher limiting acceptance probabilities. Numerical results are also given corroborating the theory.

Original languageEnglish
Pages (from-to)311–361
Number of pages51
JournalStochastics and Partial Differential Equations: Analysis and Computations
Early online date10 Jul 2019
Publication statusPublished - Jun 2020


  • Langevin diffusions
  • MALA algorithm
  • Non-reversible
  • Optimal scaling

ASJC Scopus subject areas

  • Statistics and Probability
  • Modelling and Simulation
  • Applied Mathematics


Dive into the research topics of 'Optimal scaling of the MALA algorithm with irreversible proposals for Gaussian targets'. Together they form a unique fingerprint.

Cite this